21 . November , 2017 - Tuesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: D.A. Chewable

Big Image

Some commonly used brand names are:

In the U.S.—

  • AH-chew 1
  • D.A. Chewable 1
  • Dallergy 1
  • Dura-Vent/DA 1
  • Extendryl 1
  • Extendryl JR 1
  • Extendryl SR 1
  • Mescolor 2
  • OMNIhist L.A. 1
  • Stahist 3

Note:

In November 2000, the Food and Drug Administration (FDA) issued a public health warning regarding phenylpropanolamine (PPA) due to the risk of hemorrhagic stroke. The FDA, supported by results of a research program, requested that manufacturers voluntarily discontinue marketing products that contain PPA and that consumers work with their healthcare providers to select alternative products.

Note:

For quick reference the following antihistamine, decongestant, and anticholinergic combinations are numbered to match the corresponding brand names.

This information applies to the following medicines:
1. Chlorpheniramine, Phenylephrine, and Methscopolamine (klor-fen-EER-a-meen fen-ill-EF-rin and meth-skoe-POL-a-meen)
2. Chlorpheniramine, Pseudoephedrine, and Methscopolamine (klor-fen-EER-a-meensoo-doe-e-FED-rin and meth-skoe-POL-a-meen)
3. Chlorpheniramine, Phenylephrine, Pseudoephedrine, Atropine, Hyoscyamine,and Scopolamine (soo-doe-e-FED-rin fen-ill-EF-rin klor-fen-EER-a-meen hye-oh-SYE-a-meen scoe-POL-a-meenand A-troe-peen)
† Not commercially available in Canada

Not commercially available in Canada.

Category

  • Antihistaminic (H 1 -receptor)-decongestant-anticholinergic—Chlorpheniramine, Phenylephrine, and Methscopolamine

Description

Antihistamine, decongestant, and anticholinergic combinations are used to treat the nasal congestion (stuffy nose) and runny nose caused by allergies and/or the common cold.

Antihistamines work by preventing the effects of a substance called histamine, which is produced by the body. Histamine can cause itching, sneezing, runny nose, and watery eyes. The antihistamine contained in these combinations is chlorpheniramine.

The decongestants in these combinations, phenylephrine, and pseudoephedrine produce a narrowing of blood vessels. This leads to clearing of nasal congestion, but it may also cause an increase in blood pressure in patients who have high blood pressure.

Anticholinergics, such as atropine, hyoscyamine, methscopolamine, and scopolamine may help produce a drying effect in the nose and chest.

These combinations are available only with your doctor's prescription in the following dosage forms:

  • Chlorpheniramine, Phenylephrine, and Methscopolamine
    • Extended-release capsules (U.S.)
    • Syrup (U.S.)
    • Tablets (U.S.)
    • Chewable tablets (U.S.)
    • Extended-release tablets (U.S.)
  • Chlorpheniramine, Pseudoephedrine, and Methscopolamine
    • Extended-release tablets (U.S.)

Before Using This Medicine

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For antihistamine, decongestant, and anticholinergic combinations, the following should be considered:

Allergies—Tell your doctor if you have ever had any unusual or allergic reactions to antihistamines or anticholinergics, or to amphetamine, dextroamphetamine (e.g., Dexedrine), ephedrine (e.g., Ephed II), epinephrine (e.g., Adrenalin), isoproterenol (e.g., Isuprel), metaproterenol (e.g., Alupent), methamphetamine (e.g., Desoxyn), norepinephrine (e.g., Levophed), phenylephrine (e.g., Neo-Synephrine), pseudoephedrine (e.g., Sudafed), or terbutaline (e.g., Brethine). Also, tell your health care professional if you are allergic to any other substances, such as foods, preservatives, or dyes.

Pregnancy—For the individual ingredients of these combinations, the following apply:

  • Antihistamines —Antihistamines have not been shown to cause problems in humans.
  • Atropine —Studies on effects in pregnancy have not been done in humans. Atropine has not been shown to cause birth defects or other problems in animals.
  • Hyoscyamine —Studies on effects in pregnancy have not been done in either humans or animals.
  • Methscopolamine —Studies on effects in pregnancy have not been done in either humans or animals.
  • Phenylephrine —Studies on birth defects have not been done in either humans or animals.
  • Pseudoephedrine —Studies on birth defects have not been done in humans. Pseudoephedrine has not been shown to cause birth defects in animal studies. However, studies in animals have shown that pseudoephedrine causes a reduction in average weight, length, and rate of bone formation in the animal fetus.
  • Scopolamine —Studies on effects in pregnancy have not been done in pregnant women. However, studies in animals at doses many times the human dose have shown that scopolamine causes a small increase in the number of fetal deaths.

Breast-feeding—Small amounts of antihistamines, decongestants, and anticholinergics may pass into the breast milk. Use is not recommended since this medicine may cause side effects, such as unusual excitement or irritability, in the nursing baby. Also, since this medicine tends to decrease the secretions of the body, it is possible that the flow of breast milk may be reduced in some women.

Children—Very young children are usually more sensitive than adults to the effects of this medicine. Increases in blood pressure, nightmares or unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in children. Also, when anticholinergics are given to children during hot weather, a rapid increase in body temperature may occur, which may lead to heat stroke. In infants and children, especially those with spastic paralysis or brain damage, this medicine may be especially likely to cause severe side effects.

Older adults—Confusion or memory loss, difficult and painful urination, dizziness, drowsiness, dryness of mouth, or convulsions (seizures) may be more likely to occur in the elderly, who are usually more sensitive than younger adults to the effects of this medicine. Also, nightmares or unusual excitement, nervousness, restlessness, or irritability may be more likely to occur in elderly patients. In addition, eye pain may occur, which may be a sign of glaucoma.

Other medicines—Although certain medicines should not be used together at all, in other cases different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine it is especially important that your health care professional know if you are taking any of the following:

  • Amantadine (e.g., Symmetrel) or
  • Amphetamines or
  • Appetite suppressants (diet pills), except fenfluramine (e.g., Pondimin), or
  • Beta-adrenergic blocking agents (acebutolol [e.g., Sectral], atenolol [e.g., Tenormin], betaxolol [e.g., Kerlone], bisoprolol [e.g., Zebeta], carteolol [e.g., Cartrol], labetalol [e.g., Normodyne], metoprolol [e.g., Lopressor], nadolol [e.g., Corgard], oxprenolol [e.g., Trasicor], penbutolol [e.g., Levatol], pindolol [e.g., Visken], propranolol [e.g., Inderal], sotalol [e.g., Sotacor], timolol [e.g., Blocadren]) or
  • Caffeine (e.g., NoDoz) or
  • Chlophedianol (e.g., Ulone) or
  • Cocaine or
  • Digitalis medicine (heart medicine) or
  • Medicine for asthma or other breathing problems or
  • Medicine for colds, sinus problems, or hay fever or other allergies (including nose drops or sprays) or
  • Methylphenidate (e.g., Ritalin) or
  • Nabilone (e.g., Cesamet) or
  • Pemoline (e.g., Cylert)—Using any of these medicines together with a decongestant-containing combination may cause excessive stimulant side effects, such as difficulty in sleeping, heart rate problems, nervousness, and irritability
  • Central nervous system (CNS) depressants—Using these combinations with CNS depressants may worsen the effects (e.g., drowsiness) of CNS depressants or antihistamines
  • Monoamine oxidase (MAO) inhibitors (furazolidone [e.g., Furoxone], isocarboxazid [e.g., Marplan], phenelzine [e.g., Nardil], procarbazine [e.g., Matulane], selegiline [e.g., Eldepryl], tranylcypromine [e.g., Parnate])—Taking an antihistamine, decongestant, and anticholinergic combination while you are taking or within 2 weeks of taking MAO inhibitors, may make the side effects of the antihistamines, decongestants, and anticholinergics more severe; these medicines should not be used together
  • Other anticholinergics (medicine for abdominal or stomach spasms or cramps)—Side effects of antihistamines or anticholinergics, such as dryness of mouth, may be more likely to occur
  • Potassium chloride (e.g., Kay Ciel)—Using this medicine with an anticholinergic-containing medicine may make gastrointestinal problems caused by potassium worse
  • Rauwolfia alkaloids (alseroxylon [e.g., Rauwiloid], deserpidine [e.g., Harmonyl], rauwolfia serpentina [e.g., Raudixin], reserpine [e.g., Serpasil])—These medicines may increase or decrease the effect of the decongestant in this medicine
  • Tricyclic antidepressants (amitriptyline [e.g., Elavil], amoxapine [e.g., Asendin], clomipramine [e.g., Anafranil], desipramine [e.g., Pertofrane], doxepin [e.g., Sinequan], imipramine [e.g., Tofranil], nortriptyline [e.g., Aventyl], protriptyline [e.g., Vivactil], trimipramine [e.g., Surmontil])—Effects, such as drowsiness, may be worsened; also, taking these medicines together may make some of the anticholinergic side effects, such as dryness of mouth, more severe

Other medical problems—The presence of other medical problems may affect the use of antihistamine, decongestant, and anticholinergic combinations. Make sure you tell your doctor if you have any other medical problems, especially:

  • Brain damage in children or
  • Down syndrome or
  • Dryness of mouth (severe and continuing) or
  • Enlarged prostate or
  • Fever or
  • Glaucoma or
  • Intestinal blockage or other intestinal problems or
  • Kidney disease or
  • Liver disease or
  • Lung disease or
  • Mental or emotional problems or
  • Myasthenia gravis or
  • Toxemia of pregnancy or
  • Urinary tract blockage or difficult urination—These medicines may make these conditions worse
  • Type 2 diabetes mellitus —The decongestant in this medicine may put diabetic patients at greater risk of having heart or blood vessel disease
  • Heart or blood vessel disease or
  • High blood pressure—The decongestant and anticholinergic in this medicine may cause the blood pressure to increase and may also speed up the heart rate
  • Overactive thyroid—If the overactive thyroid has caused a fast heartbeat, the decongestant and anticholinergic in this medicine may cause the heart rate to speed up further

Proper Use of This Medicine

Take this medicine only as directed . Do not take more of it and do not take it more often than recommended on the label, unless otherwise directed by your doctor. To do so may increase the chance of side effects.

If this medicine irritates your stomach, you may take it with food or a glass of water or milk, to lessen the irritation.

For patients taking the extended-release capsule or extended-release tablet form of this medicine :

  • Swallow the capsule or tablet whole.
  • Do not crush, break, or chew before swallowing.
  • If the capsule is too large to swallow, you may mix the contents of the capsule with applesauce, jelly, honey, or syrup and swallow without chewing.

Dosing—The dose of these combination medicines will be different for different patients. Follow your doctor's orders or the directions on the label . The following information includes only the average doses for these combinations. If your dose is different, do not change it unless your doctor tells you to do so.

The number of capsules or tablets or teaspoonfuls of syrup that you take depends on the strength of the medicine. Also, the number of doses you take each day and the time between doses depend on whether you are taking a short-acting or a long-acting form of this medicine.

  • For regular (short-acting) dosage forms (syrup, tablets, or chewable tablets):
    • For allergy and cold symptoms:
      • Adults and children 12 years of age and older—1 or 2 tablets or chewable tablets, or 1 to 2 teaspoonfuls of syrup every four to six hours.
      • Children up to 6 years of age—Use and dose must be determined by your doctor.
      • Children 6 to 12 years of age—1 chewable tablet or 1 teaspoonful of syrup every four hours.
  • For long-acting dosage forms (extended-release capsules or tablets):
    • For allergy and cold symptoms:
      • Adults and children 12 years of age and older—1 capsule or tablet every twelve hours.
      • Children up to 12 years of age—Use and dose must be determined by your doctor.

Missed dose—If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage—To store this medicine:

  • Keep out of the reach of children.
  • Store away from heat and direct light.
  • Do not store in the bathroom, near the kitchen sink, or in other damp places. Heat or moisture may cause the medicine to break down.
  • Keep the liquid form of this medicine from freezing.
  • Do not keep outdated medicine or medicine no longer needed. Be sure that any discarded medicine is out of the reach of children.

Precautions While Using This Medicine

Check with your doctor if your symptoms do not improve or become worse, or if you have a high fever.

Before you have any skin tests for allergies, tell the doctor in charge that you are taking this medicine. The results of the test may be affected by the antihistamine in this medicine.

These medicines may make you sweat less, causing your body temperature to increase. Use extra care not to become overheated during exercise or hot weather while you are taking this medicine , since overheating may result in heat stroke. Also hot baths or saunas may make you dizzy or faint while you are taking this medicine.

The anticholinergic contained in this medicine may cause some people to have blurred vision. Make sure your vision is clear before you drive or do anything else that could be dangerous if you are not able to see well . These medicines may also cause your eyes to become more sensitive to light than they are normally. Wearing sunglasses may help lessen the discomfort from bright light.

These medicines may cause some people to become dizzy or drowsy. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or are not alert .

The decongestant in this medicine may cause some people to be nervous or restless or to have trouble in sleeping. If you have trouble in sleeping, take the last dose of this medicine for each day a few hours before bedtime . If you have any questions about this, check with your doctor.

Before having any kind of surgery (including dental surgery) or emergency treatment, tell the medical doctor or dentist in charge that you are taking this medicine.

This medicine may cause dryness of the mouth, nose, and throat. For temporary relief, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if your mouth continues to feel dry for more than 2 weeks, check with your dentist. Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.

If you think you or someone else may have taken an overdose, get emergency help at once . Taking an overdose of this medicine or taking this medicine with alcohol or other CNS depressants may lead to unconsciousness and possibly death.

Side Effects of This Medicine

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Get emergency help immediately if any of the following symptoms of overdose occur :

Clumsiness or unsteadiness; convulsions (seizures); drowsiness (severe); dryness of mouth, nose, or throat (severe); fast heartbeat; flushing or redness of face; hallucinations (seeing, hearing, or feeling things that are not there); headache (continuing); shortness of breath or troubled breathing; trouble in sleeping

For pseudoephedrine only

Unusual nervousness, restlessness, or excitement

Also, check with your doctor as soon as possible if any of the following side effects occur:

Rare

Irregular or slow heartbeat; mood or mental changes; skin rash, hives, or itching; sore throat and fever; tightness in chest; unusual bleeding or bruising; unusual tiredness or weakness

Other side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. However, check with your health care professional if any of the following side effects continue or are bothersome:

More common

Drowsiness; nervousness; restlessness; thickening of mucus; trouble in sleeping

Less common—more common with high doses

Blurred vision; confusion; difficult or painful urination; dizziness; dryness of mouth, nose, or throat; fast or pounding heartbeat; headache; increased sweating; loss of appetite; nausea or vomiting; nightmares; ringing or buzzing in ears; trembling; unusual excitement, nervousness, restlessness, or irritability; unusual paleness; weakness

Other side effects not listed above may also occur in some patients. If you notice any other effects, check with your doctor.

Revised: 08/28/2002

The information contained in the Thomson Healthcare (Micromedex) products as delivered by Drugs.com is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you.

The use of the Thomson Healthcare products is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either express or implied. Thomson Healthcare and Drugs.com make no representation or warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, THOMSON HEALTHCARE MAKES NO REPRESENTATION OR WARRANTIES AS TO THE OPINIONS OR OTHER SERVICE OR DATA YOU MAY ACCESS, DOWNLOAD OR USE AS A RESULT OF USE OF THE THOMSON HEALTHCARE PRODUCTS. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. Thomson Healthcare does not assume any responsibility or risk for your use of the Thomson Healthcare products.

Recent Drug Updates at DrugIndexOnline:





Brethine Brethine
Generic Name: Terbutaline Injection (ter-BYOO-ta-leen) Brand Name: BrethineBrethine is used for:Treating or preventing symptoms caused by spasms or contractions of the muscles around the bronchioles (air tubes) associated with asthma, bronchitis, and emphysema. It may also be used for other con more...

Brompheniramine/Dextromethorphan/Pseudoephedrine Elixir Brompheniramine/Dextromethorphan/Pseudoephedrine Elixir
Generic Name: Brompheniramine/Dextromethorphan/Pseudoephedrine Elixir and Syrup (brome-fen-IR-a-meen/dex-troe-meth-OR-fan/sue-do-eh-FED-rin) Brand Name: Examples include Cardec DM and Dimetapp DM Cold/CoughBrompheniramine/Dextromethorphan/Pseudoephedrine Elixir is used for:Relieving symptoms of more...

Cotazym E.C.S. 8 Cotazym E.C.S. 8
Some commonly used brand names are: In the U.S.— Cotazym Cotazym-S Creon 5 Creon 10 Creon 20 Enzymase-16 Ilozyme Ku-Zyme HP Lipram 4500 Lipram-CR10 Lipram-PN10 Lipram-UL12 Lipram-PN16 Lipram-UL18 Lipram-CR20 Lipram-UL20 Lipram-PN20 Pancoate Pancrease Pancrease MT 4 Pancrease MT 10 Pancrea more...

Decon-A Elixir Decon-A Elixir
Generic Name: Brompheniramine/Phenylephrine Elixir, Liquid, and Syrup (brome-fen-IR-a-meen/fen-ill-EF-rin) Brand Name: Examples include Alenaze-D and Decon-ADecon-A Elixir is used for:Relieving symptoms of sinus congestion, pressure, runny nose, and sneezing due to colds, upper respiratory infe more...

Halcion Halcion
Generic Name: Triazolam (trye-AY-zoe-lam) Brand Name: HalcionHalcion is used for:Treating insomnia (trouble sleeping). It may also be used for other conditions as determined by your doctor. Halcion is a benzodiazepine. It works by depressing the central nervous system (brain), causing drowsine more...

Levaquin Levaquin
Generic Name: Levofloxacin Injection (LEE-voe-FLOX-a-sin) Brand Name: LevaquinLevaquin is used for:Treating infections caused by certain bacteria. It may also be used to prevent or slow anthrax after exposure. Levaquin is a quinolone antibiotic. It works by killing sensitive bacteria. Do NOT u more...

Losartan Losartan
Some commonly used brand names are: In the U.S.— Cozaar In Canada— Cozaar Category Angiotensin II receptor antagonist Antihypertensive Description Losartan (loe-SAR-tan) is used to treat high blood pressure (hypertension). High blood pressure adds to the work load of the more...

Magnaprin Magnaprin
Some commonly used brand names are: In the U.S.— Acuprin 81 1 Amigesic 8 Anacin Caplets 2 Anacin Maximum Strength 2 Anacin Tablets 2 Anaflex 750 8 Arthritis Pain Ascriptin 3 Arthritis Pain Formula 3 Arthritis Strength Bufferin 3 Arthropan 5 Aspergum 1 Aspirin Regimen Bayer Adult Low Dose more...